Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 21, 2024, 10:46 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2024, 10:46 PM CDT (03:46 UTC)
- Expired
- Jun 22, 2024, 4:51 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emmet County, IA, Kossuth County, IA
The radar
The Sioux Falls radar (KFSD), 179 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:09 AM CDT | RAIN 3.02 | 2 Wnw Gruver, IA | ASOS station KEST Estherville Airport. |
| Jun 22, 4:08 AM CDT | RAIN 2.67 | 2 Wnw Gruver, IA | ASOS station KEST Estherville Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WGUS53 KDMX 220346
FFWDMX
IAC063-109-221000-
/O.NEW.KDMX.FF.W.0011.240622T0346Z-240622T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1046 PM CDT Fri Jun 21 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northwestern Kossuth County in north central Iowa...
Emmet County in northwestern Iowa...
* Until 500 AM CDT Saturday.
* At 1046 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 3 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Estherville, Okamanpedan Lake, Swan Lake, Iowa Lake, Ingham Lake,
High Lake, Armstrong, Swea City, Ringsted, Wallingford, Ledyard,
Gruver, Dolliver, Okamanpedan State Park, Wolden County Park,
Estherville Municipal Airport and Fort Defiance State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4325 9443 4326 9491 4350 9491 4350 9398
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
Lee2 follow-up statements
356
WGUS73 KDMX 220614
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
114 AM CDT Sat Jun 22 2024
IAC063-109-221000-
/O.CON.KDMX.FF.W.0011.000000T0000Z-240622T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmet IA-Kossuth IA-
114 AM CDT Sat Jun 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN KOSSUTH AND EMMET COUNTIES...
At 114 AM CDT, Doppler radar indicated that the heaviest rain has
moved east of the area, however, light to moderate rain is still
falling and waters continue to rise. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Estherville, Okamanpedan Lake, Swan Lake, Iowa Lake, Ingham Lake,
High Lake, Armstrong, Swea City, Ringsted, Wallingford, Ledyard,
Gruver, Dolliver, Okamanpedan State Park, Wolden County Park,
Estherville Municipal Airport and Fort Defiance State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4325 9443 4326 9491 4350 9491 4350 9398
FLASH FLOOD...RADAR INDICATED
$$
Lee627 WGUS73 KDMX 220951 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 451 AM CDT Sat Jun 22 2024 IAC063-109-221001- /O.CAN.KDMX.FF.W.0011.000000T0000Z-240622T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet IA-Kossuth IA- 451 AM CDT Sat Jun 22 2024 ...FLASH FLOOD WARNING FOR NORTHWESTERN KOSSUTH AND EMMET COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 100 PM CDT Saturday for portions of north central and northwest Iowa. && LAT...LON 4325 9443 4326 9491 4350 9491 4350 9398 $$ Lee
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:23 PM CDT, 4 hours 23 minutes earlier. Its key messages:
- Showers and thunderstorms in northern Iowa tonight. Heavy rainfall and flash flooding likely, with the chance for a few strong to severe storms capable of producing small hail, damaging winds, and a few brief tornadoes.
- River flooding expected for multiple area rivers in response to heavy rainfall tonight. See hydro discussion below.
- Additional severe chances expected tomorrow afternoon, with wind and tornadoes being the primary threat, although some small hail is possible.
Area forecast discussion, Jun 21, 6:23 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 623 PM CDT Fri Jun 21 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Showers and thunderstorms in northern Iowa tonight. Heavy rainfall and flash flooding likely, with the chance for a few strong to severe storms capable of producing small hail, damaging winds, and a few brief tornadoes. - River flooding expected for multiple area rivers in response to heavy rainfall tonight. See hydro discussion below. - Additional severe chances expected tomorrow afternoon, with wind and tornadoes being the primary threat, although some small hail is possible. && .DISCUSSION... Issued at 303 PM CDT Fri Jun 21 2024 Synoptic Overview The frontal boundary that brought heavy rainfall and flash flooding to the far northwest portions of Iowa last night remains in place near the Iowa/Minnesota border and will again be the focal point for the weather over the next 12-18 hours. This boundary is one part of a larger synoptic pattern which has a surface low to our west slowly tracking north and east along with some weak upper level troughing. As this surface low approaches the state, an increase in forcing and moisture will provide fuel for showers and thunderstorms across the northern portions of the state, resulting in a high likelihood of locally heavy rainfall and a chance for a few strong to severe storms. Heavy Rainfall Tonight The much advertised heavy rain threat continues to trend south into Iowa with the most recent guidance. Convection overnight last night has brought the surface front slightly further south than expected, which has pushed the most likely axis for heavy rainfall further south as well. As has been mentioned in previous discussions, convection will initially develop along the border but will start to leak south with the thunderstorm outflow and new development favors the better, less worked over air to the south. However, at the same time the low level jet will begin to oscillate east and increase in strength, which will eventually hold new development along wherever the surface boundary sets up. This, in conjunction with slow storm motions to the east, will result in storms training over the same general areas through much of the night, up until the shortwave brings an MCS along the boundary and washes out any new development tomorrow morning. This will ultimately result in a prolonged period of rainfall roughly along and south of the Iowa/Minnesota border, which becomes problematic given how moist the environment is. Strong moisture transport will push PWAT values over 2” in northern Iowa (almost 200% of the normal value for this time of the year) making for very efficient rainfall. As a result, expecting rainfall amounts of 2 to 4” to be common in northern Iowa with a high likelihood for a band of locally higher amounts pushing 7 to 8” or more. With rain amounts of this magnitude, flash flooding will be likely, especially in urban areas where drainage is poor, and significant flooding is forecasted for multiple area rivers. While the conceptual model certainly checks out for heavy rainfall this afternoon, the exact location for the heaviest rainfall is still not trivial. As alluded to earlier, the heaviest rainfall will be where the front stalls, which will be strongly influenced by thunderstorm outflow and how convection plays out this afternoon and evening. It may also be augmented by the synoptic evolution of the surface low and LLJ, which could lift things further north. That all being said, convection has already begun along the Iowa/Minnesota border, which will start the process of pushing the boundary south and will favor the southern solution for heaviest rainfall. Models have started to key onto this trend and have started to place the heaviest rainfall over our northern two tiers of counties. Therefore, to account for this continued southerly shift, have also expanded the flood watch down to the Highway 20 corridor to allow for some buffer in case the models continue with their northern bias and mesoscale processes end up pushing precipitation further south. Severe Chances Tonight Not to be overshadowed by the heavy rainfall and flash flood chances, there is also a chance for a few strong to severe storms this evening. Instability on the warm side of the boundary will be in the 2000 to 3000 J/kg range with shear values in the 20 to 30 kt range, which would support a few organized storms and a multicellular storm mode. Similarly, there will be vorticity generated along the surface boundary with 0-3 km CAPE values in the 100 to 200 J/kg range and LCLs basically on the ground, which would promote some brief spin up tornadoes as the vorticity is stretched in the vertical. DCAPE values aren’t overly high near the convection, but wind could become a factor as storms grow upscale into an MCS overnight and begin to ingest the surface boundary, leading to locally enhanced winds. That all being said, there are also multiple limiting factors, including warm profiles, marginal shear, and poor mid level lapse rates. Likewise, heavy rainfall will work to stabilize the boundary layer, further limiting any surface based hazards later in the night. Therefore, with weak shear and warm cloud processes, large hail is unlikely, but the environment will still be supportive of some isolated strong wind gusts and even a brief tornado. The slight risk for severe weather from SPC remains in generally the same area as this time yesterday, with just a slight expansion further south to account for the southerly trend in guidance. Severe Chances Saturday The fun doesn’t quite end on Saturday morning, as the surface low will pass overhead and bring it’s cold front through the area. Fortunately, at this point the system will be more progressive, which should help to mitigate flash flooding concerns despite the heavy rainfall caused by moisture pooling ahead of the front. Although rainfall will be less of a concern, the severe environment does look a bit better. Instability values will be similar to today’s with 2000 to 3000 J/kg of SBCAPE in the afternoon, as well as a bit more deep layer shear of 30 to 40 kts, which will favor a few organized storms. Warm cloud processes will likely still negate hail chances, but high DCAPE values in the afternoon will make wind a threat with any stronger storms. There will also be marginal amounts of low level shear and increasing low level lapse rates as the surface warms in the afternoon, suggesting tornadoes could be possible, although the better threat will be nearer to the low northeast of our forecast area. The day 2 outlook from SPC has upgraded us to a slight risk for much of eastern Iowa. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 623 PM CDT Fri Jun 21 2024 Main concern will storms building over northern Iowa affecting mainly FOD/MCW with potential for IFR cigs and low vsby. Have not modeled in wind gusts, but potential for strong winds in periods of heavier storms between 04-09z at those locations. Farther south, ALO somewhat on the fringe with much lesser impacts other than an isolated storm or two for DSM/OTM. We will see another round of storms 18z Sat to 00z Sunday. Will leave that for later packages due to some uncertainty in coverage and timing. /rev && .HYDROLOGY... Issued at 307 PM CDT Thu Jun 21 2024 We are looking at a high-end river flood event especially across our far northwestern CWA. The river basins of most concern include the West Fork Des Moines River, East Fork Des Moines River, mainstem Des Moines River above Saylorville Lake and the Cedar/Winnebago Rivers. This higher end river flooding is due to the heavy QPF axis shifting south and now affecting many of our river basins. The West Fork Des Moines River basin is of most concern. At some locations the expected river flooding will approach the flood of record and will exceed the levels seen in 1993 (which is the benchmark major flood for many locations in Iowa). The river is rising rapidly and is above flood stage already at some locations. As for the East Fork Des Moines River, significant flooding is expected there too. The river flooding will be in the top three crests of all time at some locations. River forecasts presently include QPF through Sunday morning due to the widespread, heavy nature of this rainfall event. The river forecasts are based on our best forecast rainfall amounts and locations. That being said, location is everything in terms of rainfall and river response. If the QPF axis shifts even farther south than expected then the river responses may be even more significant and include more rivers/locations. If the QPF ends up being higher then the same thing may happen. Saylorville Lake on the mainstem Des Moines River above Des Moines is expected to rise significantly in response to this runoff. Presently the lake elevation is just under 840 ft. The latest U.S. Army Corps of Engineers forecast has it rising to between 865 and 870 ft in early July, or a rise of between 25 and 30 ft. As a point of comparison the lake reached an elevation of 860.1 ft in late May in response to the heavy rainfall from April into May. Although the forecast rise with this event will be significant it will still be well below the spillway elevation of 884 ft. Of course like the river forecasts the Saylorville Lake forecast depends heavily on the forecast rainfall. If the rainfall ends up being heavier or further south then expected then the response may be more significant than presently expected. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday afternoon for IAZ004>007-015>017. Flood Watch through Saturday afternoon for IAZ023>028-033>039. && DISCUSSION...Dodson AVIATION...REV HYDROLOGY...Jimenez
Hazardous weather outlook, Jun 21, 3:27 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 327 PM CDT Fri Jun 21 2024 IAZ004>007-015>017-222030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 327 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Severe weather will be possible, mainly from this afternoon into early tonight, with damaging winds being the primary threat but hail and a few tornadoes also possible. Heavy rainfall and flash flooding become more likely later this evening and overnight. Significant flash flooding is possible across the region. .DAYS TWO THROUGH SEVEN...Saturday through Friday A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Thunderstorms are forecast at times during the day Saturday, possibly lingering into the late afternoon. Severe weather will be possible, with damaging winds being the primary threat. Additional storm chances return to the forecast by around the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this afternoon and Saturday morning. Severe weather reports, reports of rainfall and any flooding would be appreciated. IAZ023>028-033>039-222030- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 327 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Severe weather will be possible, mainly from this afternoon into early tonight, with damaging winds being the primary threat but hail and a few tornadoes also possible. Heavy rainfall and flash flooding become more likely later this evening and overnight. Significant flash flooding is possible across the region. .DAYS TWO THROUGH SEVEN...Saturday through Friday A Flood Watch for excessive rainfall is in effect for the area through midday Saturday. Please visit weather.gov/dmx for more details. Thunderstorms are forecast at times during the day Saturday and Saturday evening. Severe weather will again be possible, with damaging winds being the primary threat. Additional storm chances return to the forecast by around the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this afternoon and Saturday morning. Severe weather reports, reports of rainfall and any flooding would be appreciated. IAZ044>050-057>062-070>075-081>086-092>097-222030- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 327 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Showers and thunderstorms will be possible at intervals through tonight. A few stronger storms could produce gusty winds and locally heavy rainfall north of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are forecast at times during the day Saturday and Saturday evening. Severe weather will again be possible, with damaging winds being the primary threat. Additional storm chances return to the forecast by around the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this afternoon and Saturday morning. Severe weather reports, reports of rainfall and any flooding would be appreciated. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:30 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 days |
| Jun 21, 11:35 PM CDT | Special Weather Statement | DMX | Palo Alto | 40 min |
| Jun 21, 11:41 PM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Jun 22, 12:24 AM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth, Pocahontas, Winnebago | 6 hr |
| Jun 22, 1:02 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Jun 22, 1:36 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock | 5 hr |
| Jun 22, 1:49 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 26 min |
| Jun 22, 4:51 AM CDT | Areal Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Jun 22, 5:52 AM CDT | Areal Flood Warning | DMX | Palo Alto | 5 hr |
| Jun 22, 6:04 AM CDT | Areal Flood Warning | DMX | Humboldt, Kossuth, Pocahontas, Winnebago | 6 hr |
| Jun 22, 6:43 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Jun 22, 6:43 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Hancock | 6 hr |
| Jun 22, 10:54 AM CDT | Areal Flood Warning | DMX | Emmet, Palo Alto | 12 hr |
| Jun 22, 11:42 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 21 days |
| Jun 22, 11:42 AM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Jun 22, 11:46 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk | 16 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Jun 22, 4:40 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 35 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.